New York, 2016

Drought in New York, August 18 to 31, 2016

August 18 to 31, 2016 · NWS BUF · 4 events in 4 counties and zones

A weather pattern supporting dry conditions was prevalent across weather New York resulting in below normal precipitation. There were periodic showers and thunderstorms during this time but these were localized with precipitation generally coming from frontal boundaries rather than widespread rainfall from larger systems.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

A weather pattern supporting dry conditions was prevalent across weather New York resulting in below normal precipitation. There were periodic showers and thunderstorms during this time but these were localized with precipitation generally coming from frontal boundaries rather than widespread rainfall from larger systems. Impacts have deteriorated due to hot summer temperatures which increased the evaporation rate and quickly dried out the soil. In addition, below normal snow pack from a mild winter left conditions drier than normal going into spring. These were the primary factors which led to the drought conditions. The driest conditions were across the Buffalo metro area and Niagara Frontier where lake shadowing reduced the frequency of showers and thunderstorms. The USGS ground water level network showed that numerous wells are in the driest 10th percentile. The dry conditions are beginning to have an impact on crops. The area expanded to include Wayne, northern Cayuga, Oswego and Jefferson counties during the second half of the month.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Aug 17, 11:28 PM EST, 32 minutes earlier.

Area forecast discussion, Aug 17, 11:28 PM EST, 32 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
1228 AM EDT THU AUG 18 2016

.SYNOPSIS...
An upper level disturbance will trigger a few showers and possibly a
thunderstorm or two over the region overnight and Thursday morning.
High pressure over the Ohio Valley will then take control Thursday
afternoon with fair dry weather anticipated through at least midday
Saturday.  It will become very warm through this period...then the
passing of a strong cold front on Sunday will usher in some of the
coolest weather into the region that we have experienced in months.

&&

.NEAR TERM /THROUGH TODAY/...
While the remainder of the overnight into Thursday will be rain free
for most areas...an upper level disturbance churning to the east
across the Lower Great Lakes could generate a couple showers or even
a thunderstorm. That being said though...am not as impressed as
previous shifts about the threat for true convection (ie. storms).

The latest KBUF sounding (00z Thur) and regional analysis of
thermodynamic parameters depict a rather dry airmass with weak lapse
rates and subsequent marginal instability. For instance...LIs are
generally at or above zero with MUCAPE of only a hundred or so. Any
convection may have to be rely heavily on the forcing from the
passing shortwave and/or instability supplied by the relatively warm
lake waters. Otherwise...the rest of the night into Thursday will
feature mostly cloudy skies over the north Country...with partly to
mostly cloudy skies elsewhere. Temperatures for this night will
settle into the mid 60s in most areas.

Later today...the aforementioned shortwave will push away across New
England while high pressure centered over the Ohio Valley will
extend northward across our region. This will encourage partly sunny
skies for the bulk of the day. While temperatures later today will
be similar to those from Wednesday (low-mid 80s)...it will be more
humid as dew points will be 10 degrees higher...being in the mid
60s.

&&

.SHORT TERM /TONIGHT THROUGH SATURDAY NIGHT/...
Any diurnally driven clouds and scattered shower activity will
diminish with the loss of daytime heating Thursday night, leaving
the remainder of the night dry. Low temperatures will fall into the
lower to mid 60s.

Rising heights on Friday should allow for a mostly dry day, although
with some lingering low level moisture would not rule out an
isolated shower inland from the lakes. The warming trend will really
take hold as 850 mb temperatures rise to about +17C, supporting high
temperatures in the mid to upper 80s, and increasing humidity as dew
points return to the mid 60s.

The warming trend will continue on Saturday as the upper level
pattern amplifies with a ridge building off the New England coast
and a trough digging across the upper midwest. A strengthening
southwesterly flow across the region will advect in a warmer and
more humid airmass. 850 mb temperatures to around +18C on
Saturday, combined with mainly downslope southerly flow will push
temperatures to the upper 80s to near 90 in the downslope regions.
Dew points will rise to more steamy values of the mid to upper 60s
with a few 70 readings possible. Some diurnally driven convection
is possible inland from the lakes.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
Latest medium range model and ensembles continuing in fair agreement
bringing a cold front across the area on Sunday. The day should
start out dry with an increasing southwesterly flow aloft continuing
to support another hot and humid day with highs in the upper 80s to
lower 90s, with only increasing cloud cover to help negate the
warming airmass. Model consensus it to bring the cold front through
the area Sunday afternoon into Sunday night. The timing of the front
into at least western sections of the area would suggest the
potential for thunderstorms with severe determined by degree of
available instability.

There will be a noticeable airmass change behind the front as 850 mb
temperatures fall off into mid single digits C by Monday night. This
will result in temperatures running below normal for the Monday
and Tuesday time period with highs in the 70s, perhaps even a few
upper 60s. Lows will mostly be in the 60s, but some of the
normally colder locations could easily see readings into the 40s.
The cooler airmass will bring the risk for lake enhance rain with
the best chances in favored northwest flow areas late Sunday night
into Monday morning and again Monday night into early Tuesday
morning. Any lake enhanced rain potential looks to be diminishing
by Tuesday night into Wednesday as the airmass will be warming
and drying.

&&

.AVIATION /06Z THURSDAY THROUGH MONDAY/...
While VFR conditions were in place across the region as of 04z...
increasing low level moisture ahead of an upper level disturbance
could encourage MVFR to IFR CIGS across parts of the Southern Tier
and Finger Lakes Region. This would mainly be an issue for KJHW and
KELZ...but its not out of the question that KBUF and KIAG experience
a few hours of low cigs as well.

Otherwise...there will be the chance for a couple of showers and
possibly even a thunderstorm overnight into Thursday morning with
the passing of the upper air disturbance.

High pressure based over the Ohio Valley will then gain control of
our weather Thursday afternoon and evening...and this will lead to
VFR conditions for the bulk of the day into Thursday night. As is
typical for this time of year under high pressure...there will be
the likelihood for some MVFR to IFR cigs across the Southern Tier
late Thursday night.

Outlook...

Thursday night...Mainly VFR...but the chance for MVFR to IFR
conditions across parts of the Southern Tier.
Friday and Saturday...VFR.
Sunday...MVFR/VFR with showers and thunderstorms likely.
Sunday night...Potential for fog IFR/MVFR otherwise VFR.
Monday...Mainly VFR with a chance for showers.

&&

.MARINE...
A weak area of high pressure over the Eastern Great Lakes will
drift east overnight. This feature will continue the weakening of
gradient winds and lowering of wave heights on the Eastern Great
Lakes through Thursday.

The above stated...a few showers or thunderstorms with locally
higher winds and waves remain possible tonight and Thursday; and
then higher probabilities for storms Saturday night and into
Sunday.

A much cooler airmass will bring the risk for waterspouts on the
lower Great Lakes early next week.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...RSH
NEAR TERM...RSH
SHORT TERM...TMA
LONG TERM...TMA
AVIATION...RSH
MARINE...THOMAS
Hazardous weather outlook, Aug 17, 9:38 AM EST, 14 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
1038 AM EDT WED AUG 17 2016

NYZ001>008-010>014-019>021-085-181445-
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS-
NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA-
CATTARAUGUS-ALLEGANY-SOUTHERN ERIE-
1038 AM EDT WED AUG 17 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW
YORK.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-181445-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LOWER NIAGARA RIVER-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
1038 AM EDT WED AUG 17 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF LAKE
ERIE...LAKE ONTARIO...AND THE SAINT LAWRENCE RIVER.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 drought. Local standard time, as filed.

Drought, Wayne

When
August 18, 12:00 AM EST to August 31, 11:59 PM EST
Where
Wayne forecast zone
Reported by
Drought Monitor
Coordinates
43.066, -76.978 (the zone’s center; the record gives no point)

Drought, Northern Cayuga

When
August 18, 12:00 AM EST to August 31, 11:59 PM EST
Where
Northern Cayuga forecast zone
Reported by
Drought Monitor
Coordinates
43.010, -76.574 (the zone’s center; the record gives no point)

Drought, Oswego

When
August 18, 12:00 AM EST to August 31, 11:59 PM EST
Where
Oswego forecast zone
Reported by
Drought Monitor
Coordinates
43.464, -76.209 (the zone’s center; the record gives no point)

Drought, Jefferson

When
August 18, 12:00 AM EST to August 31, 11:59 PM EST
Where
Jefferson forecast zone
Reported by
Drought Monitor
Coordinates
43.999, -76.052 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2016Every state in 2016This day in weather historyWarnings in New York, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 658521, 658522, 658523, 658524.